A meth overdose causes a severe overstimulation of your body, which can lead to organ damage, heart attack and stroke. If you think someone is overdosing, call 911 immediately.
Article at a Glance:
- It is possible to overdose on meth, and it can be fatal.
- Seek emergency medical attention from 911 if you suspect a meth overdose.
- You will not get in trouble for seeking emergency help for an overdose.
Dealing With an Emergency
If you believe someone has taken methamphetamine and has overdose symptoms, get them medical help right away. A drug overdose can result in a heart attack, seizure, coma and even death.If you believe someone is experiencing an overdose, dial 911. If you are unsure what the person has taken, you can also call the National Poison Control Center at 1-800-222-1222.
If the person is having a seizure after a meth overdose, there are several steps you can take to ensure their safety:
- Ease the person to the floor
- Turn the person on their side
- Clear the area around them to make sure they don’t hit themselves on nearby objects
- Put a soft object under their head
- Remove their eyeglasses and anything around their necks that might hinder breathing, like a necktie or necklace
- Call 911
You should avoid holding the person down or putting anything in their mouth, including food or water.
When calling 911 for an emergency, it is helpful to have the following information:
- Person’s age
- Person’s weight
- Amount of meth that was taken
- How the meth was taken (smoked, snorted, etc.)
- When the person last took the drug
- Any other information you have about the person’s medical history
The National Capital Poison Center is a free resource that is available 24 hours a day, 7 days a week to help answer questions about substances like meth. In 2019, the most recent year for which data were available, Poison Control was contacted for 102 fatal meth overdoses, among tens of thousands of other stimulant overdoses. You can contact them at 800-222-1222 or use online help via the Poison Control webpage.
Related Topic: Stimulant overdose treatment
Poison Control can help you decide whether you should call 911 after a meth exposure. Although Poison Control is staffed by medical experts, it is important to remember that they are not a replacement for emergency health care. They may, therefore, direct you to seek emergency medical attention after you contact them.
If you are not dealing with an immediate drug overdose but seeking help for yourself or a loved one regarding drug addiction, please contact us. We’re here to help! Call for a free assessment.
Can You Overdose (OD) on Meth?
Yes, you can overdose (OD) on methamphetamine. An overdose occurs when the levels of drugs in the body reach toxic amounts, and the system can no longer break the drugs down safely. In the case of a stimulant like meth, this can raise body temperatures, blood pressure and heart rates to dangerous levels, causing a heart attack or stroke.
Meth is often sold illegally on the streets, which makes its chemical compound even more dangerous. Other names for meth (short for methamphetamine) include crystal meth, ice, speed and crank. All forms of the drug present a risk for overdosing.
How Common Are Meth Overdoses?
In a recent survey of current and former meth users conducted by The Recovery Village, 1 out of every 5 meth users had experienced an overdose without getting to medical care in time (21%), and 1 in 3 users had a meth-related emergency hospital visit (37%), many due to overdose.
In addition, heavy meth use increases your risk for an overdose, making you 5x more likely to go to the hospital for a medical emergency and three times more likely to overdose without medical care.
It’s important to remember this survey only covered people in recovery from meth or current users, meaning these people were reporting close calls or non-lethal impacts. People who have died from meth use could not take this survey. In 2019 alone, 16,167 people died from an overdose on psychostimulants in the U.S., primarily from meth.
What Happens When You Overdose on Meth?
A meth overdose overstimulates the body and brain, which can be fatal. When you overdose on meth, your body can become severely overheated, causing organ failure. You can also suffer from serious cardiovascular problems like a heart attack or stroke, both of which can be deadly.
Other dangerous side effects that can occur from a meth overdose include:
- Chest pain
- Coma or unresponsiveness
- Difficulty breathing
- Severe stomach pain
What Causes a Meth Overdose?
Taking meth sends the drug rapidly and directly into your bloodstream, which can increase the risks for a potentially dangerous or life-threatening overdose.
The drug then crosses into your brain, where it causes the release of the brain’s feel-good chemical dopamine. The more meth you take, the more dopamine is released. Unfortunately, high levels of dopamine can cause a significant impact on your cardiovascular system, increasing your temperature, heart rate and blood pressure.
How you take meth can also influence your overdose risk. Snorting meth or taking it by mouth can cause you to feel a long-lasting high, whereas injecting or smoking it may cause the high to wear off more quickly, even though the drug may still be in your body. This means that taking more meth just after the high wears off can be dangerous since it may inadvertently lead to extremely high dopamine levels in the body.
Additional Overdose Factors
Other factors can increase your risk of a meth overdose. These include the high risk of impurities or other substances hidden in meth, like fentanyl, which also increases the risk of a fentanyl overdose. Because it is impossible to know how much actual meth is present when you take the substance, it is nearly impossible to gauge the amount of meth in each dose.
Further, mixing meth with other drugs or alcohol can heighten the side effects and increase the potential for an overdose.
How Much Meth Does It Take to Overdose?
It is impossible to know for sure how much meth it takes to overdose. A big reason for this is that the purity of methamphetamine is often unknown, as the drug can be laced with other substances like fentanyl.
The health, weight, and tolerance of the person taking meth are also factors that can determine if a person overdoses on the drug.
Treating a Meth Overdose at Home
You will not get in trouble for seeking health care for an overdose, even for an illegal street drug. Because a meth overdose can be fatal, it is not recommended to treat a suspected meth overdose at home. The overdose effects of meth are due to a spike in the neurotransmitter dopamine: because there is no way to lower this at home, there are no recommended interventions you can make. Seeking emergency care is, therefore, the recommended course of action if you suspect a meth overdose.
Make sure the individual’s airway is unobstructed, and call 911 or poison control immediately at 1-800-222-1222.
If you are with someone who experiences an overdose, it is important to let the first responders know what substances the person may have abused if you are aware. This can assist the medical professionals in reversing the drugs’ effects. Practice general first aid basics such as making sure the person is lying down in a safe place in the rescue position (on their side).
After the Overdose: Treatment & Outlook
The experience of an overdose can serve as a wake-up call for the person struggling with meth. For this reason, once stabilized, it’s important to think about long-term recovery from meth. The person’s prognosis can depend on multiple factors, including if there was any permanent organ or cardiovascular damage from the overdose. Seeking help from a rehab facility can help improve a person’s prognosis, providing support against relapses. Contact us today to discuss treatment programs that can help you or a loved one get started on the path to recovery.
Meth Signs, Symptoms & Side Effects
Centers for Disease Control and Prevention. “Seizure First Aid.” September 30, 2020. Accessed April 4, 2021.
Gummin, David D.; Mowry, James B.; Beuhler, Michael C.; et al. “2019 Annual Report of the American Assoc[…]: 37th Annual Report,” Clinical Toxicology, December 11, 2020. Accessed April 4, 2021.
U.S. National Library of Medicine. “Methamphetamine Overdose.” April 25, 2019. Accessed April 4, 2021.
National Institute on Drug Abuse. “Overdose Death Rates.” January 29, 2021. Accessed April 4, 2021.
U.S. Department of Justice, Drug Enforcement Administration. “Drugs of Abuse.” April 2020. Accessed April 4, 2021.
Farkas, Josh. “Vasopressors.” Internet Book of Critical Care, n.d. Accessed April 4, 2021.
Drug Enforcement Administration. “DEA warns of methamphetamine and fentany[…]COVID-19 in New York,” January 26, 2021. Accessed April 4, 2021.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.